Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 9, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 2, 2024, 4:44 PM CDT for 4 counties in North Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2024, 4:44 PM CDT (21:44 UTC)
- Expired
- Jun 2, 2024, 5:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benson County, ND, Cavalier County, ND, Ramsey County, ND, Towner County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 142 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 5:03 PM CDT | TSTM WND GST 63 | 2 N Webster, ND | Webster NDAWN gusts to 63 MPH at 10m. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
132
WUUS53 KFGF 022144
SVRFGF
NDC005-019-071-095-022230-
/O.NEW.KFGF.SV.W.0009.240602T2144Z-240602T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
444 PM CDT Sun Jun 2 2024
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Benson County in northeastern North Dakota...
Southeastern Towner County in northeastern North Dakota...
Southwestern Cavalier County in northeastern North Dakota...
Ramsey County in northeastern North Dakota...
* Until 530 PM CDT.
* At 444 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Maza to near Fort Totten,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Devils Lake, Langdon, Camp Grafton, Lakewood Park, Fort Totten,
Edmore, and Crary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4876 9836 4808 9844 4791 9923 4858 9909
TIME...MOT...LOC 2144Z 247DEG 30KT 4844 9906 4801 9912
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Spender1 follow-up statement
307
WWUS53 KFGF 022211
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
511 PM CDT Sun Jun 2 2024
NDC005-095-022220-
/O.CAN.KFGF.SV.W.0009.000000T0000Z-240602T2230Z/
Benson ND-Towner ND-
511 PM CDT Sun Jun 2 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENSON AND
SOUTHEASTERN TOWNER COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
&&
LAT...LON 4837 9899 4837 9897 4852 9896 4871 9837
4808 9844 4801 9879 4806 9880 4806 9883
4803 9888 4801 9889 4802 9891 4800 9893
4800 9896 4799 9899 4805 9900 4805 9904
TIME...MOT...LOC 2210Z 247DEG 30KT 4852 9877 4809 9883
$$
NDC019-071-022230-
/O.CON.KFGF.SV.W.0009.000000T0000Z-240602T2230Z/
Cavalier ND-Ramsey ND-
511 PM CDT Sun Jun 2 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTH CENTRAL CAVALIER AND RAMSEY COUNTIES...
At 510 PM CDT, severe thunderstorms were located along a line
extending from near Hampden to near Devils Lake, moving northeast at
35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Devils Lake, Camp Grafton, Lakewood Park, Edmore, Crary,
Starkweather, and Hampden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4837 9899 4837 9897 4852 9896 4871 9837
4808 9844 4801 9879 4806 9880 4806 9883
4803 9888 4801 9889 4802 9891 4800 9893
4800 9896 4799 9899 4805 9900 4805 9904
TIME...MOT...LOC 2210Z 247DEG 30KT 4852 9877 4809 9883
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SpenderWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:21 PM CDT, 1 hour 23 minutes earlier. Its key messages:
- There continues to be a slight (2 out of 5) risk for severe thunderstorms this afternoon and evening. Hail up to golf balls, wind gusts of 60 mph, and a few tornadoes possible.
- Widespread showers and thunderstorms expected late Monday night into Tuesday. Severe storms are unlikely, but some impacts from heavy rain as there is a 50 percent probability of an inch or more.
Area forecast discussion, Jun 2, 3:21 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 321 PM CDT Sun Jun 2 2024 .KEY MESSAGES... - There continues to be a slight (2 out of 5) risk for severe thunderstorms this afternoon and evening. Hail up to golf balls, wind gusts of 60 mph, and a few tornadoes possible. - Widespread showers and thunderstorms expected late Monday night into Tuesday. Severe storms are unlikely, but some impacts from heavy rain as there is a 50 percent probability of an inch or more. && .DISCUSSION... Issued at 321 PM CDT Sun Jun 2 2024 ...Synopsis... Southwesterly flow aloft with several embedded vorts continues across the Northern Plains. The main shortwave tonight will push off into Minnesota and Ontario, pushing the surface trough currently over the central Dakotas into the Upper Midwest by Monday morning. This will be quickly followed by the next shortwave, which will dig into eastern MT Monday night and into the Northern Plains by Tuesday. Northwesterly flow aloft sets up to mid to late week and into next weekend. ...Slight risk this afternoon/evening... Much of the morning and early afternoon has been a lot of non- severe convection for our forecast area, but starting to get some stronger cells in the far western counties and there has been some SPSs and one severe so far. In the last few hours there has been some more discrete cells developing in south central ND where there has been some clear skies and ML CAPE of 1500-2000 J/kg. Effective shear is around 30-40 kts, and while 0-1km SRH is not impressive, there has been one rotating storm just to our west in Stutsman county. CAMs continue to show the discrete cells moving into southeastern ND in the next few hours and then merging into a more linear form later this evening. While there still an isolated tornado threat, mainly in southeastern ND, the main issue for us will be hail up to golfballs and then transitioning to winds over 60 mph later tonight. The storms will push into the MN side, exiting out of our eastern CWA border sometime around midnight. ...Rain Monday night into Tuesday... The upper low for the beginning of next week will be fairly vigorous and our CWA will again be in the warm sector as the system tracks from the Northern Rockies eastward into Manitoba and ND. The surface trough axis will push eastward into the Red River Valley during the overnight hours Monday night. Due to the timing of the system, the bulk of the forcing will be coming through during the time of day when we will not be getting good heating. CAPE values from the ensembles are pretty low, and HREF has a few paintball UH tracks but not a huge amount. Think probabilities of severe are pretty low, but we could see some decent rainfall Monday night into Tuesday as the trough axis swings through. Probabilities from the NBM are around 50 percent for over an inch of rain, mainly for northeastern ND but are 10 to 30 percent for other portions of the CWA. With the recent wet pattern, the rain will have to be watched for impacts. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1250 PM CDT Sun Jun 2 2024 Scattered showers and a few thunderstorms will continue to impact area airports through this afternoon and evening, and cannot rule out some severe convection although unknown at this point if the strongest cells will impact the TAF sites. The best chances for convection will be during the 21Z to 03Z time frame, ending from west to east later tonight. Mostly VFR ceilings but could see some brief drops to MVFR vis with heavier rain. More widespread MVFR to IFR conditions later tonight into tomorrow morning as stratus moves in behind the departing thunderstorms, but some improvement by the end of the period. Winds will shift from the south to southeast with gusts to around 25 kts around to the southwest then northwest by Monday morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && DISCUSSION...JR AVIATION...JR
Hazardous weather outlook, Jun 2, 3:35 AM CDT, 13 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 335 AM CDT Sun Jun 2 2024 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-030845- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 335 AM CDT Sun Jun 2 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for severe thunderstorms this afternoon and evening. The main hazards will be hail up to golf ball size, wind gusts up to 60 mph, and a few tornadoes possible. General storm motion... Moving toward the east at 30 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms are expected Monday night into Tuesday. The main hazard will be lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening.
In the hours before
Special weather statement, Jun 2, 2:11 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
211 PM CDT Sun Jun 2 2024
NDZ006-007-022000-
Towner ND-Cavalier ND-
211 PM CDT Sun Jun 2 2024
...A STRONG THUNDERSTORM WILL IMPACT TOWNER AND NORTHWESTERN CAVALIER
COUNTIES THROUGH 300 PM CDT...
At 211 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rocklake, or 36 miles west of Langdon, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Munich, Rocklake, Clyde, Sarles, Egeland, Calvin, and Arndt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4900 9928 4900 9882 4873 9865 4851 9933
4890 9944
TIME...MOT...LOC 1911Z 238DEG 32KT 4879 9918
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SpenderSpecial weather statement, Jun 2, 3:04 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
304 PM CDT Sun Jun 2 2024
NDZ007-015-022045-
Ramsey ND-Cavalier ND-
304 PM CDT Sun Jun 2 2024
...STRONG THUNDERSTORMS WILL IMPACT CAVALIER AND NORTH CENTRAL RAMSEY
COUNTIES THROUGH 345 PM CDT...
At 304 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Hannah to near Wales to
Starkweather. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Langdon, Munich, Osnabrock, Milton, Nekoma, Hampden, and Clyde.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4900 9795 4872 9795 4872 9793 4865 9793
4844 9897 4878 9896 4893 9900 4900 9900
TIME...MOT...LOC 2004Z 232DEG 33KT 4908 9877 4886 9872 4848 9888
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SpenderSpecial weather statement, Jun 2, 4:23 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
423 PM CDT Sun Jun 2 2024
NDZ014-015-024-022200-
Eddy ND-Benson ND-Ramsey ND-
423 PM CDT Sun Jun 2 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BENSON...
SOUTHWESTERN RAMSEY AND EDDY COUNTIES THROUGH 500 PM CDT...
At 423 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Minnewaukan to near Sykeston. Movement was
east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Devils Lake, New Rockford, Camp Grafton, Lakewood Park, Fort Totten,
Minnewaukan, and Sheyenne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.
&&
LAT...LON 4812 9942 4827 9877 4759 9873 4759 9926
4767 9927 4768 9930 4785 9930 4785 9941
TIME...MOT...LOC 2123Z 250DEG 32KT 4807 9933 4751 9932
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SpenderThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 10:39 AM CDT | River Flood Watch | FGF | Richland | 24 hr |
| Jun 2, 10:39 AM CDT | River Flood Watch | FGF | Grand Forks | 11 hr |
| Jun 2, 10:39 AM CDT | River Flood Watch | FGF | Grand Forks, Walsh | 11 hr |
| Jun 2, 1:57 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson, Ramsey | 48 min |
| Jun 2, 2:11 PM CDT | Special Weather Statement | FGF | Towner | 49 min |
| Jun 2, 3:04 PM CDT | Special Weather Statement | FGF | Cavalier | 41 min |
| Jun 2, 4:23 PM CDT | Special Weather Statement | FGF | Benson, Eddy | 37 min |
| Jun 2, 5:26 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Nelson, Ramsey, Walsh | 49 min |
| Jun 2, 6:05 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 55 min |
| Jun 2, 6:16 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Walsh | 44 min |
| Jun 2, 6:54 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 51 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.